Hail, Marlboro
- When
- August 7, 3:22 PM EST to 3:24 PM EST
- Where
- Marlboro County, 1.33 mi WNW of Mill Vlg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.590, -79.690
Hail up to the size of nickels was reported.
A trough extended from southeast Virginia to around Columbia, South Carolina. An area of low pressure was located over central South Carolina during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A trough extended from southeast Virginia to around Columbia, South Carolina. An area of low pressure was located over central South Carolina during the late afternoon. Ample shear and instability combined to allow thunderstorms to increase in both number and intensity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 2:46 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 346 PM EDT THU AUG 7 2008 .SYNOPSIS... A COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH THIS EVENING... STALLING IN THE VICINITY ON FRIDAY. THE FRONT WILL PUSH SOUTH OF THE AREA EARLY SATURDAY. A DRIER AND COOLER AIR MASS WILL FILTER IN FRIDAY AND SATURDAY. WEAK HIGH PRESSURE WILL INFLUENCE THE AREA THROUGH THE MIDDLE OF NEXT WEEK. A COLD FRONT MAY APPROACH BY NEXT THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM THURSDAY...COLD FRONT CONTINUES SINKING SOUTHWARD AND IS LOCATED FROM NEAR CAPE LOOKOUT TO CHARLOTTE. THE EASTERN END OF THE FRONT IS HARD TO DEFINE AS IT HAS TAKE OVER THE TROUGH ON THE COAST. PLENTY OF INSTABILITY WITH CAPES OF 4000 J/KG OVER THE COUNTY WARNING AREA. LATEST MODEL SOUNDING STILL DEPICT INVERTED V SO DAMAGING WIND IS MAIN THREAT WITH SOME LARGE HAIL POSSIBLE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 PM THURSDAY...MID AND UPPER-LEVEL VORTEX WILL DROP TOWARD THE EASTERN GREAT LAKES REGION THROUGH THE PERIOD. H5 SHORTWAVE WILL PUSH OFF THE COAST EARLY FRIDAY MORNING AND EXPECT PRECIP TO BE SHUTTING DOWN. THE FRONT SLOWS AND MAY GET GET HUNG UP ACROSS THE SOUTHEASTERN CWA FRIDAY...BUT WITH THE SHORTWAVE HAVING PUSHED MOST OF THE MOISTURE OFFSHORE...HAVE REMOVED POPS AFTER 18Z. WEAK SURFACE HIGH WILL BUILD ACROSS THE AREA FROM THE NORTHWEST FRIDAY NIGHT. THE UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH SATURDAY NIGHT...AND WILL RESULT IN TEMPERATURES AT OR SLIGHTLY BELOW CLIMATOLOGICAL NORMS. HIGHS EACH DAY ARE EXPECTED TO TOP OUT IN THE UPPER 80S TO AROUND 90...AND OVERNIGHT LOWS WILL DIP INTO THE MID AND UPPER 60S. IN ADDITION TO THE SEASONABLE TEMPS...DRIER AIR WILL BEGIN TO FILTER IN. GUIDANCE SUGGESTS DEWPOINTS TO FALL INTO THE UPPER 50S ACROSS THE NW CWA FRIDAY AFTERNOON...WITH SIMILARLY LOW DEWPOINTS ACROSS THE COASTAL COUNTIES SATURDAY AFTERNOON. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 3 PM THURSDAY...EXPECT COOLER AND DRYER CONDITIONS OVERALL AS LONG WAVE TROUGH OVER EASTERN CONUS HANGS IN THERE WITH CERTAIN MODIFICATIONS THROUGH THE LONG TERM. CONSIDERING THIS PATTERN HPC GUIDANCE LOOKED GOOD WITH TEMPERATURES AT OR JUST BELOW CLIMO THROUGH THE PERIOD. BEST CHANCE FOR PRECIP LOOKS TO BE TUESDAY INTO EARLY WEDNESDAY AS A SYSTEM SWEEPS EAST ACROSS THE CWA. TIME HEIGHT CROSS SECTIONS OTHERWISE FAIRLY DRY SO HAVE KEPT POPS ON THE LOW SIDE...ESPECIALLY FOR SUNDAY AND MONDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... A COLD FRONT TO OUR NORTHWEST NOW WILL MOVE INTO THE AREA THIS EVENING AND OVERNIGHT. SOME ISOLATED CONVECTION IS POSSIBLE ALONG THE SEA BREEZE AFTER 20Z...WITH A MUCH MORE CONCENTRATED THREAT FOR SHOWERS AND STORMS TOWARD EARLY THIS EVENING AHEAD OF THE FRONT. THE NEW 12Z NAM BUFKIT PROFILES SHOW A BULLSEYE OF OMEGA INTERSECTING RH VALUES ABOVE 90% BETWEEN 5K AND 15K THIS EVENING. THE TIMING WILL BE ROUGHLY BETWEEN 23Z AND 03Z AT THE INLAND TERMINALS...01Z AND 05Z AT THE COASTAL TERMINALS IN SC...AND 03Z AND 07Z AT THE COASTAL TERMINALS IN NC. BRIEF IFR CONDITIONS DUE TO HEAVY RAIN ALONG WITH GUSTY WINDS ARE POSSIBLE DURING THIS TIME. AS THE FRONT STALLS OVER OUR AREA LATE TONIGHT AND EARLY FRIDAY...SCATTERED SHOWERS WITH BKN CEILINGS BETWEEN 5K AND 10K ARE LIKELY. SHOWERS AND STORMS ARE POSSIBLE FRIDAY AS THE FRONT MOVES OFF THE COAST. OUTLOOK THROUGH TUESDAY...HIGH PRESSURE CENTERED OVER THE OHIO VALLEY WILL EXTEND SOUTHEAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PROVIDE THE AREA WITH DRY WEATHER THROUGH TUESDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM TUESDAY...NOT MUCH CHANGE IN WINDS AND SEAS FROM THIS MORNING EXCEPT FOR AREAS THE NEAR COAST WHERE WINDS ARE BEING IMPACTED BY THE SEA BREEZE AND THEY WILL CONTINUE TO BE FROM THE SOUTH UNTIL EITHER CONVECTION OR THE FRONT MOVES ACROSS THE WATERS THIS EVENING SEAS WILL INCREASE A FOOT FROM THE INCREASED WINDS WHICH ARE THE RESULT OF THE PRESSURE GRADIENT. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW ANY ADVISORIES CRITERIA SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 PM THURSDAY...A FRONTAL BOUNDARY WILL PUSH ACROSS THE WATERS EARLY FRIDAY...AND IS EXPECTED TO BRIEFLY STALL BEFORE PUSHING THROUGH LATE FRIDAY NIGHT. WINDS WILL BE LIGHT ON FRIDAY AND THE DIRECTION SOMEWHAT VARIABLE AS THE FRONT HANGS UP. HOWEVER A SHIFT TO NNW IS EXPECTED EARLY SATURDAY MORNING AS A WEAK HIGH BUILDS ACROSS THE WATERS. WINDS WILL VEER TO THE SSW BY LATE SATURDAY NIGHT AS THE HIGH MOVES OFFSHORE. LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 3 PM THURSDAY...WINDS WILL REMAIN LIGHT DUE TO RELAXED GRADIENT THROUGH THE LONG TERM ALTHOUGH THEY WILL PICK UP A BIT FROM THE SW ON TUESDAY AS A SYSTEM APPROACHES FROM THE WEST. EXPECT WINDS LESS THAN 15 KTS THROUGH THE PERIOD WITH SEAS IN THE 2 TO 3 FT RANGE FOR MOST OF THE PERIOD...PICKING UP TO 3 TO 4 FT LATER ON TUESDAY.. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...DCH SHORT TERM...CRM LONG TERM...REK AVIATION...EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 221 PM EDT THU AUG 7 2008 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081830- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 221 PM EDT THU AUG 7 2008 ...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT SEVERE WEATHER THREAT IS FOR DAMAGING WINDS AND TO A LESSER EXTENT LARGE HAIL. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. AMZ250-252-254-256-081830- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 221 PM EDT THU AUG 7 2008 ...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT IS FOR DAMAGING WINDS AND TO A LESSER EXTENT LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. 7
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 AM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG HARTSVILLE 34.37N 80.08W
08/06/2008 DARLINGTON SC LAW ENFORCEMENT
TREE DOWN ON LAKEVIEW BLVD. TREE DOWN ON SWIFT CREEK
ROAD.
0520 PM TSTM WND DMG 5 SW FLOYD 34.32N 79.97W
08/06/2008 DARLINGTON SC FIRE DEPT/RESCUE
PINE TREE UPROOTED, POWER LINES DOWN, TRAFFIC BLOCKED ON
NORTH CENTER RD. BETWEEN SWIFT CREEK RD. AND BILLY FARROW
HIGHWAY. REPORTED RELAYED BY THE DARLINGTON COUNTY FIRE
DISTRICT.
0608 PM TSTM WND DMG FLORENCE 34.18N 79.78W
08/06/2008 FLORENCE SC PUBLIC
TWO LARGE PINE TREES DOWN ON FRANCIS MARION UNIVERSITY
CAMPUS AT THE CORNER OF HWY 76 AND FRANCIS MARION RD FROM
STRAIGHT LINE WINDS.
0720 PM TSTM WND DMG 6 SW CONWAY 33.79N 79.14W
08/06/2008 HORRY SC PUBLIC
LARGE TREE BLOWN DOWN AND TREE LIMBS DOWN
&&
HEDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 336 PM EDT THU AUG 7 2008 NCZ087-072030- ROBESON- 336 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM MOVING INTO ROBESON COUNTY... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT... AT 336 PM EDT...A STRONG THUNDERSTORM WAS PRODUCING HEAVY RAIN... FREQUENT LIGHTNING AND GUSTY WINDS...5 MILES WEST OF MAXTON...MOVING EAST AT 19 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL AND WINDS IN EXCESS OF 40 MPH. THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THIS THUNDERSTORM FOR INTENSIFICATION TO SEVERE LEVELS. THROUGH 430 PM EDT...COMMUNITIES IN THE PATH OF THESE STORMS ARE LUMBERTON...ALMA...BARKER TEN MILE...BUIE...ELROD... HESTERTOWN... MAXTON...PEMBROKE...RAEMON...SEVEN BRIDGES AND WAKULLA. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RJD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 357 PM EDT THU AUG 7 2008 SCZ017-024-072100- MARLBORO-DILLON- 357 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM MOVING INTO MARLBORO COUNTY... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT... AT 357 PM EDT...A STRONG THUNDERSTORM WAS...8 MILES SOUTHWEST OF CHAVISTOWN...MOVING EAST AT 20 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL AND WINDS IN EXCESS OF 40 MPH. THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THIS THUNDERSTORM FOR INTENSIFICATION TO SEVERE LEVELS. THROUGH 500 PM EDT...COMMUNITIES IN THE PATH OF THIS STORM INCLUDE BENNETTSVILLE...CHAVISTOWN...CLIO...DUNBAR...MCCOLL...MINTURN... BLENHEIM AND TATUM. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RJD
The Wilmington radar (KLTX), 134 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
9 thunderstorm wind, 5 hail. Local standard time, as filed.
Hail up to the size of nickels was reported.
A large tree was reported down on power lines on Breeden Street.
Hail up to the size of nickels was reported on Coxe Road E.
Three trees were reported down on Dog Bluff Road near Highway 501.
Hail up to the size of nickels was reported.
Trees and power lines were reported down along Red Road. The report was relayed via South Carolina Department of Transportation and Santee Electric Cooperative.
Trees and power lines were reported down along Old Gapway Road. The report was relayed via South Carolina Department of Transportation and Santee Electric Cooperative.
Two large trees were reported down. The trees took down nearby power lines.
Hail up to the size of quarters was reported.
Hail up to the size of quarters was reported covering the ground between Highway 501 and Highway 319.
A large tree was reported down along Jordanville Road.
Trees and power lines were reported down along Sam Brown Road. The report was relayed via South Carolina Department of Transportation and Santee Electric Cooperative.
A large tree was reported down along Knotty Branch Road.
Two large trees were reported down along Juniper Bay Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134007, 134014, 134009, 134020, 134078, 134080, 134087, 134081, 134083, 134086, 134082, 134088, 134090, 134092.